In 1994, at the age of 17, I took a course of isotretinoin (Roaccutane) for mild acne, a decision I have regretted ever since.
In my case, the side-effect of dry lips has progressed to persistent exfoliative cheilitis. My lips are constantly painful, fissured, swollen and prone to recurrent infections, making everyday activities such as eating, drinking and even smiling (though I don’t have much to smile about these days) a daily ordeal. My ability to speak for any length of time is so severely impaired that I am unable to work. I have also developed central nervous system problems similar to those associated with Roaccutane.
As a result of a report submitted by me to the UK’s Medicines Control Agency, cheilitis now appears as a side-effect on all prescribing information sheets. However, this possible side-effect has been known and listed for some 20 years in the US.
Such omissions are not uncommon. Another long-known side-effect I have – blepharitis (inflammation of the eyelids) – is mentioned nowhere in the documentation. It makes me wonder what the MCA is for.
More pertinently, Roaccutane is being prescribed outside of its licence, as it was originally intended for only those who had the most severe, recalcitrant forms of cystic nodular acne. Studies have shown that the extent of off-label prescribing may be as high as 80 per cent.
You may be familiar with the association between isotretinoin therapy and suicide, consistently denied by Roche, the manufacturer of Roaccutane, and the medical dermatological establishment. I can’t help but wonder about the volume of adverse reaction reports they seem to be ignoring.
Since attending a meeting last December in London, organised by Mr Liam Grant, whose son committed suicide after a course of Roaccutane, I have become aware of many others whose lives have been damaged by isotretinoin therapy.
I am seeking a dermatologist who would be prepared to review my case as well as others in the hope that we might be able to seek some redress from Roche for our years of pain and impaired prospects.- David Chow, Chairman of the Accutane/ Roaccutane Action Group (UK), http://www.accutaneaction.com and http://www.ragforum.com